Was diagnosed with PTSD in 2007. I've been experiencing mood swings that are just exhausting. My doctor wants to start me on lithium and I'm just terrified of taking that drug because of all the potential side effects. I look at all mood stabilizers and they all seem to have some serious potential side effects. What advice do any of you have when it comes to making a choice of which drug to take?
26 Sep 2011
I, too, am bipolar type 2. I have taken lithium in the past and did not care for the side effects, but not everyone experiences them as I did. Finding the right med(s) is a trial and error sort of ordeal as what works for one doesn't necessarily work for another. I would give it a good try of at least a month and see how you do. If lithium doesn't agree with you, there are numerous other meds to try. I take two antidepressants plus Abilify with excellent results, but again we are all different. I would trust the doctor's lead as he/she knows your symptoms best.
29 Sep 2011
Hi. I have not been diagnosed with BP II, because I don't have the manic portion. I do have depression and mood swings that can change over the course of the day. I was placed on lithium but it was not really doing anything. I am currently taking topirmate ( Topamax) for my deliberating mood swings and the difference is remarkable. I have not noticed any side effects from taking the drug either.
This may be something to talk to your doctor about.
It's made a huge difference in my life.
Good luck on finding the right drug
30 Sep 2011
I take Lithium and love it, it changed my life. I had a major depression in 2007 and was hospitalized for 6 months until Lithium was found to work for me. I did however get hypothyroid from it and a little weight gain. But I feel that it is worth it because I am back with my husband and 2 kids and very happy.
Hope this helps you.
5 Oct 2011
Having lived with Bipolar Disorder Type 1 for over 20 years, the most important thing regarding meds and treatment is this; do not see a general practice Dr. to be treated for Bipolar Disorder!
You need treatment by hands on, honest to god psychiatrist who specializes in nothing but the treatment of mental disease and addiction. Only this type of physician knows what the most up to date medications and newest innovative treatments for mental disease are.
In addition, as your Psychiatrist prescribes meds, keep a journal of how you feel, and include many details, like times between cycles, and are you more up or more down, do you stay on one end of the cycle longer than the other, etc. Also, try to note anything that you may think may have been a trigger for an episode or round of cycling. Always include any side effect you feel from the meds.
Take this journal with you to your Dr. Visits, and go through it with your Psychiatrist. This will help him help you get the right mix of meds and get it under control in a timely manner. Do not let the Dr. Fail to listen to you and just get you back out the door. Be assertive with the Dr. in your own treatment or you may not be listened to by your Dr. and that will get you poor help.
I very much encourage you to take my advice, as someone who made the mistakes of seeing the wrong type of Drs and getting the wrong med's. I would always hate someone to endure what I did for the first 14 years post diagnosis with the disease Bipolar Disorder Type 1. Having not received the right meds and treatment ended up costing me big time. Here are some examples and a small snap shot of what poor or incorrect treatment did for me.
I lost two marriages, quite a few friends and some family, a few $150k plus a year dream jobs, suffered through drug addiction, and I was homeless a time or two for a few months and lots and lots and lots of financial and legal trouble. It really sucks by the way to wake up one day and realize your bank account is empty and you have no recollection of where you have been or what you have been doing for the last month or so. SO PLEASE LISTEN TO MY ADVICE!
MOST IMPORTANT OF ALL; DO NOT STOP TAKING YOUR MEDS EVER EVER EVER, AS YOUR LIFE DEPENDS ON IT.
26 Oct 2011
i too have ptsd, depression, anxiety and panic disorder, whats been working for me is prozac 40 mg, xanax .5 mg 3 times a day for anxiety and panic, and therapy, i also do alot of journaling and comming to this site and talking to me friends here. this is the best place to be and come in anytime of your need. yes please be sure to get the rite care, find a dr that is willing to help and listen to you. tell the dr all your symptoms and be completely honest so he/she knows how to treat you, hang in there
26 Oct 2011
Taldavis I wanna welcome you to the group I think the best thing you can do is try the phsychiatrist thinks and see how it effects you. Yhey have to list the side effects but most people dnt experience them if you do one of to things you can do weigh the pros and cons if it makes life better or not. Second the dr switches the med to one that does. Your life and happiness are important you need to sometimes trust the mental health professionals t know the best meds for you. If we all had a degree in everything well knw one wuld have a job. My 12year old was diagnosed bipolar 1 and given lamictal for it. I to was scared to give her it afraid of side effects and nt doing the right thing for her. But the depression was worse than taking the medication and trying to dig her out of a hole before she was buried alive. And her psychiatrist piicked the right med for her now she is doing what 12year old are suppose to do enjoy life.
Which is what you are suppose to do as well. So please give yourself that chance. Do make sure as other said that you have a phsychiatrist prescribe your meds that's their jobs and qualified more than your md. Best wishes
- Lithium Information for Consumers
- Lithium Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Hi, Im only new and just been diagnosed with Bipolar,OCD,PTSD Ive been give medication called Zoloft, and only been taking it for 2days.. Any advice ...
5 answers • 13 Sep 2011
... lithium. Does anyone know how long this drug has been out. Is it very likely to cause large weight gain? Does anybody like it? I know nothing ...
5 answers • 9 Feb 2012